|LETTER TO THE EDITOR
|Year : 2019 | Volume
| Issue : 4 | Page : 374-375
Gastric perforation due to nivolumab related tumor flare
Basawantrao Malipatil1, Adarsh Palleti2, Namita Sinha Verma2, Sanjeev V Katti3
1 Department of Medical Oncology, Columbia Asia Hospital Whitefield, Bangalore, Karnataka, India
2 Department of Radiology, Columbia Asia Hospital Whitefield, Bangalore, Karnataka, India
3 Department of Histopathology, Columbia Asia Hospital Whitefield, Bangalore, Karnataka, India
|Date of Web Publication||11-Oct-2019|
Sanjeev V Katti
Department of Histopathology, Columbia Asia Hospital Whitefield, Bangalore, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Malipatil B, Palleti A, Verma NS, Katti SV. Gastric perforation due to nivolumab related tumor flare. Indian J Cancer 2019;56:374-5
A 74-year-old-man presented with back pain, 15 kg weight loss over 6 months and a 30 pack year history of tobacco smoking. On evaluation, he had a left lung mass with liver and right adrenal gland metastases. A biopsy from the right adrenal lesion with immunohistochemistry confirmed the diagnosis of metastatic adenocarcinoma of primary pulmonary origin. Molecular testing for EGFR and ALK mutations was negative. PDL1 expression was seen in 10% tumor cells by immunohistochemistry.
The patient was started on Pemetrexed and Carboplatin doublet chemotherapy. There was partial response to treatment after 6 cycles with further clinical, and radiological response on maintenance Pemetrexed. However, after 5 cycles of maintenance, the patient complained of increasing back pain. A contrast enhanced computed tomography (CECT) scan was suggestive of progressive disease with increase in size of adrenal metastasis.
Nivolumab was then started at a dose of 3 mg/kg once every 2 weeks following which there was symptomatic improvement of back pain. But a CECT scan [Figure 1]b after 6 cycles showed enlargement of the right adrenal lesion with associated gastric perforation communicating with adrenal mass. There was a leak of gastric contents in the retroperitoneum around the right adrenal gland. Although gastric perforation is a surgical emergency, patient remained asymptomatic possibly because of spontaneous sealing. A presumptive diagnosis of tumor progression was made and conservative management instituted after withholding further Nivolumab treatment.
|Figure 1: CECT scan after 6 cycles of Nivolumab treatment. (a) Left lung mass measuring 2.63 cm. (b): Adrenal metastasis infiltrating into stomach causing gastric perforation with oral contrast and air leakage into the adrenal tumor mass (black arrow)|
Click here to view
The patient remained stable and did not develop any symptoms or signs related to gastric perforation. Over the next 3 months he continued to feel better and gained 5 kg in weight. Reimaging with CECT scan showed reduction in the adrenal tumor mass with minimal leak from the gastric perforation indicating probable healing [Figure 2]b. The primary lung tumor had also decreased in size [Figure 1]a and [Figure 2]a. His liver lesion remained stable during the course of treatment.
|Figure 2: CECT scan 3 months after stopping Nivolumab therapy. (a) Left lung mass measuring 2.44 cm. (b) Decrease in size of adrenal metastasis with small leak of oral contrast into residual adrenal tumor mass (black arrow) with no air pocket in the region|
Click here to view
Tumor flare is a recognized complication of Nivolumab immunotherapy., Currently there are no diagnostic tools to differentiate tumor flare from disease progression. In our case, after stopping Nivolumab, there was not only symptomatic improvement, but also a reduction in the size of the primary lung tumor. This indicates that the gastric perforation was an effect of Nivolumab induced tumor flare rather than disease progression.
Severe (grade 3) or life threatening (grade 4) gastrointestinal toxicity is seen rarely with Nivolumab monotherapy and relatively more commonly when Nivolumab is used in combination with Ipilimumab. This generally manifests as diarrhea rather than hollow viscus perforation. Severe colitis and colonic perforation has been described with Ipilimumab immunotherapy, but not with Nivolumab., The underlying mechanism of tumor flare related gastric perforation in the present case is not clear and could possibly be related to tumor necrosis.
As far as we know, this is the first reported case of Nivolumab monotherapy induced tumor flare leading to hollow viscus perforation. The limited experience with newer immunotherapy drugs means a lot of complications arising from treatment are unrecognized. This case stresses the need to be vigilant and consider the possibility of treatment induced complications in the event of an atypical or unexpected presentation.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Champiat S, Dercle L, Ammari S, Massard C, Hollebecque A, Postel-Vinay S, et al
. Hyperprogressive disease is a new pattern of progression in cancer patients treated by Anti-PD-1/PD-L1. Clin Cancer Res 2017;23:1920-8.
Saada-Bouzid E, Defaucheux C, Karabajakian A, Palomar Coloma V, Servois V, Paoletti X, et al
. Tumor's flare-up and patterns of recurrence in patients with recurrent and/or metastatic (R/M) head and neck squamous cell carcinoma (HNSCC) treated with anti-PD1/PD-L1 inhibitors [abstract]. In: Proceedings from the American Society of Clinical Oncology; June 3-June 7, 2016; Chicago, IL. Abstract 6072.
Wolchok JD, Chiarion-Sileni V, Gonzalez R, Rutkowski P, Grob JJ, Cowey CL, et al
. Overall survival with combined Nivolumab and Ipilimumab in advanced melanoma. N
Engl J Med 2017;377:1345-6.
Weber JS, Dummer R, de Pril V, Lebbé C, Hodi FS; MDX010-20 Investigators. Patterns of onset and resolution of immune-related adverse events of special interest with ipilimumab: Detailed safety analysis from a phase 3 trial in patients with advanced melanoma. Cancer 2013;119:1675-2.
[Figure 1], [Figure 2]